Rehabilitation for Chemotherapy-Induced Peripheral Neuropathy (CIPN)

Our evidence-based physical therapy protocol includes a combination of gentle exercise, strengthening exercises, balance training, manual therapy, and sensory stimulation to reduce pain and improve function.

What is CIPN?

Chemotherapy-induced peripheral neuropathy, or CIPN, is a numbness and tingling in the hands and feet due to nerve damage from chemotherapy.  CIPN can lead to sensory loss, neuropathic pain, muscle weakness, and balance problems.

Increased CIPN toxicities are often grounds for dose-reducing or possibly discontinuing a chemotherapy that may have been working effectively to fight the cancer.

Approximately 30–40% of cancer patients undergoing chemotherapy develop peripheral neuropathy with symptoms of pain and sensory changes.

The loss of balance and sensory function makes patients with CIPN more prone to accidental injuries.

Symptoms of Peripheral Neuropathy

CIPN symptoms vary from patient to patient, but in general, side effects include:

  • Numbness/tingling in the hands/feet that can be uncomfortable, painful, and often disturbs the patient’s sleep and quality of life.  

  • Loss of sensation in the hands/feet, leading to an increased risk of falling.

  • Pain and/or weakness in extremities.

  • Difficulty picking up an object or buttoning clothing.

  • Loss of balance, often causing difficulty with walking.

  • Sensitivity to heat and cold is more or less than usual.

 

These symptoms may subside within weeks or months, but in other cases symptoms may be long-term or permanent in which quality of life is affected. 

Chemotherapy Medications which can Cause Peripheral Neuropathy

Common medications that can cause CIPN include taxanes, platinum-based drugs, and vinca alkaloids. This neurotoxicity is not only potentially painful and distressing to the patient, but has been shown to negatively affect the patient’s functional abilities, safety, and ability to participate in oncology treatment. 

CIPN can be a dose-limiting side effect that leads to suboptimal cancer treatment and may also adversely affect both the survival outcome and long-term quality of life. Some examples of the more commonly used drugs that can cause neuropathy are:

  • Carboplatin

  • Cisplatin

  • Oxaliplatin

  • Taxotere (docetaxel)

  • Velban (vinblastine)

  • Vincristine

  • Etoposide

  • Revlimid (lenalidomide)

Physical Therapy for Peripheral Neuropathy

A typical physical therapy rehabilitation program will begin with:

  • Assessment of your balance, walking, strength and severity of symptoms

  • Pain relief techniques such as massage, heat and other treatment interventions such as low level laser therapy, electrical stimulation to modulate pain and improve healing

  • Development of an exercise program to help manage these symptoms and may include aerobic conditioning and strength training

  • Balance training exercise program 

  • Sensory stimulation exercises

  • Fine motor training (think buttoning shirts) and Gross motor training

  • Education to reduce the risk of injury

  • Fall prevention strategies

 

Client Reviews

"My wife dealt with crippling issues for over one year as a result of chemotherapy and radiation treatment for breast cancer. With Cheryl's expert care and guidance, she received significant relief."  -James S.

"One on one training geared to your specific needs. Clean facilities and friendly staff. I love and recommend Oncology Rehab and Wellness. I always feel stronger both mentally and physically after my exercises."  -Evelyn K.

"I developed terrible neuropathy in my feet during treatment for breast cancer - pain, awful tingling and began to get weak - so bad that I was unable to drive.  My independence was lost.  The treatment program laid out by my PT at ORW gradually assisted me with reducing pain and then improving my strength, balance - and I am back to driving."  - Mary S. 

"I was unable to sleep at night or do normal everyday activities which was caused me to become depressed. After the first week of PT I had a decrease in pain which continued to improve with every appointment. They are not only excellent at what they do, but pleasant to be around. I now feel better than I did before my surgery!" - Meredith A

Get Started with Rehab for Chemotherapy-Induced Peripheral Neuropathy 

Our CIPN rehab program is designed to reduce pain, increase strength, and regain balance.  

Contact us to learn more or to schedule an appointment